Post-AF stroke

Some people asked for an update following my post about the AF related stroke that I had on 6th July. It has left me partially sighted, and I'm overcoming the functional holes in my memory. Looking at my daily stats and activity on that day there was nothing that indicated a stroke was likely. I was discharged 31 hours after the onset of the stroke, that included passing significant blood in the urine after the clot-busting treatment. I was given some printed advice and an appointment for a further CT scan of my head so they could determine whether I could take apixaban, as I am a bleed risk due to haemangioma in my mouth. Today a GP suggested that I should take statins without any reference to my health record - close to death from pulmonary toxicity nearly two years ago - or my last lipid profile.

I had brilliant treatment that saved me from significant diability, but thereafter support and information from the NHS is almost non-existent. If you have doubts about preventative treatment and lifestyle, particularly if you live alone or in a job/community where you need to drive, make those changes now as medically you can be on your own after a stroke.

7 Replies

oldestnewest
  • Thank you for such a brave post. It should serve as a warning to us all, depressing as it is. I am so glad that you have been making steady progress with your recovery and I hope that you continue to improve.

    The question of statins is a difficult one. I stopped taking them to see if my walking improved but it made no difference so I'm back on them. You can read contradictory information about them on a daily basis in the newspapers. God only knows how they affect your liver!

    Please let us know what decision is eventually made about your anticoagulation 

    Very  best wishes.

  • Hi Jenny;

    thank you for your good wishes. After the near fatal result from being prescribed dronedarone and having an amiodarone IV, I'm wary of standard treatments particularly if they are prescribed without reference to my medical history. It's clear that the NHS is under tremendous pressure and that is showing in aftercare.

    I suspect that the decision on an anticoagulant such apixaban will have to await an internal examination to find the cause of bleeding after thrombolysis, although an internal examination about four years ago and a CT two years ago didn't answer that question.

    As always, I post on this forum not to complain, but to pass on my experiences that are good and less so. I'm happy to answer questions where I can and, I'll post when there is some clarity about how I should be dealing with this.

  • Hi John - Thank you for your post. Are you feeling any better and is there any improvement at all in your sight?

    Jean

  • Hi Jean,

    I'm fine in myself and confident at home now that I've adapted. It was weird for the first 24 hours not being able to make sense of words, the computer keyboard - the Tablet was much easier - and Outlook. I have learnt to scan to the right when in buildings and reading newspapers. My brain delights in producing ghostly images in my missing right visual field: a kind of visual tinitus.

    It's frustrating when the GP Practice hasn't actioned a letter from the hospital seven days ago asking them to arrange an urgent appointment with urology, as this will determine whether I can take an anticoagulant. Further, the absence of information on averting another stroke.

  • Hi John,

    Hopefully your sight should improve. Your brain will adjust automatically in due course to exclude the fuzzy images from the right eye.

    I am depressed but nor surprised by the poor after-care. I'm afraid you are at much higher risk of a repeat stroke for about 30 days after a stroke, so you should be treated with utmost urgency. We get this a lot. I don't think it's just staff under a lot of pressure - too many mistakes are just due to carelessness, poor organisation and lack of ownership in the NHS.

    Mark

  • I understand that the stroke was a random event and not related to AF and/or exercise. However, my stroke risk is now 5% so that over-rides my bleed risk and changes my view of exercise related AF. Without a heart monitor I wouldn't know that I'm in AF (200+ bpm) at times uring exercise. I've been advised to dial back exercise intensity so I'll probably leave the gym and exercise at home; then I can stop if AF kicks in as it's unpredictable. Wouldn't Concept 2 like a long-term review of a (free) rowing machine?! Wishful thinking!

    I'm still partially sighted. The follow-up CT showed some bruising to the brain and a small bleed. It's intended that I continue taking the 300mg gastro-resistant asprin and change to 5mg Apixaban (twice a day) on 21st July. However, the GP practice hadn't organised the urgent referal to urology requested by the stroke team, so that needs to be resolved first. I hope that Apixaban when I start it, doesn't have the rare and near fatal reaction that I had to Dronedarone and Amiodarone in 2014.

    As per my other posts, I'll try and answer any questions that you have.

  • Hi guys,

    talking to a GP it seems that my stroke was a random event. My stats have been confirmed: lipid profile 3.8 (I don't take statins), blood pressure 120/80, resting heart rate 48 - 54 bpm, SpO2 98-100%, prior to the stroke 2+ hours vigorous activity / week, CHADVASC assessed by two EPs at 1 or 1.5 depite being almost 70.

    It seems that my body doesn't like AF drugs and NOACs. I lasted four days on apixaban: rigid painful neck and feeling like I had serious seasickness.

    My sight hasn't returned on my right side but most of the holes in my memory are sorted; I can find the bathroom now and Outlook is no longer the mystery that it had become.

    Onwards and upwards. Once again things could have been much worse.

    Namaste

    John

You may also like...